Iowa, 2008

Hail and Winter Weather in Iowa, March 27, 2008

March 27, 2008 · NWS DVN · 8 events in 8 counties and zones

Low pressure tracked out of Colorado and into Missouri on March 27, 2008. A warm front lifted northward into the region separating colder air to the north and mild air to the south.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure tracked out of Colorado and into Missouri on March 27, 2008. A warm front lifted northward into the region separating colder air to the north and mild air to the south. This temperature contrast led to a variety of weather conditions. North of a Belle Plaine to Maquoketa to Freeport line 2 to 4 inches of snow fell. At Dubuque Iowa, a new record for seasonal snowfall was established. Along the Interstate 80 corridor, thundersnows were observed during the morning with isolated accumulations of around an inch mainly on grassy surfaces. South of I-80, several reports of pea size hail covering the ground up to a depth of one inch were received. One thunderstorm became severe and dropped penny size hail near Letts, Iowa in Louisa county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 27, 2:30 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 27, 2:30 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT THU MAR 27 2008

.SYNOPSIS...
ZONAL FLOW REMAINED OVER THE U.S. AT 00Z.  NARROW 100-130KT H3 JET
EXTENDED FROM COAST TO COAST OVER THE NRN THIRD OF THE COUNTRY.  AN
H8 LOW WAS LOCATED OVER NERN CO AT 00Z WITH A WARM FRONT EXTENDING
EAST THROUGH NRN MO.  AT THE SURFACE AT 06Z LOW PRESSURE WAS OVER
SERN CO WITH A WARM STRETCHING EAST THROUGH SRN MO INTO THE LOWER
OHIO RIVER VALLEY.  MIXED MAINLY STRATIFORM PCPN WAS ONGOING EARLY
THIS MORNING ALONG AND NORTH OF THE H8 WARM FRONT FROM NRN NE AND SD
E THROUGH NRN IL AND SRN WI. SOME TSRA WAS EMBEDDED IN THE
STRATIFORM PCPN OVER NERN NE. THIS MIXED PCPN WAS MAINLY A MIX OF
RN/SN OVER NERN IA INTO SRN WI AND NRN IL WITH THE PCPN BECOMING
PREDOMINANTLY -SN TO THE WEST OVER NCNTRL IA AND AND SCNTRL MN.  TO
THE IMMEDIATE SOUTH OF THE H8 BOUNDARY SPOTTY SHRA EXTENDED ACROSS
SRN IA AND AND NRN MO WITH SCT TSRA ONGOING FURTHER SOUTH IN SRN AND
CNTRL MO CLOSE TO THE SURFACE BOUNDARY.

&&

.SHORT TERM...TODAY AND TONIGHT...
WILL USE THE GFS SOLUTION FOR THE NEAR TERM FCST.  AS OF 06Z THE GFS
HAD A BETTER REPRESENTATION OF THE QPF SINCE 00Z AND WAS THE ONLY
MODEL THAT SEEMED TO BE PICKING UP ON THE HEAVIER PCPN OVER NRN NE.
THE GFS ALSO HAD A BETTER INITIALIZATION OF THE LOCATION AND
STRENGTH OF THE H3 JET...WITH THE OTHER SHORT TERM MODELS PLACING THE
CORE A LITTLE N OF THE 00Z ANALYSIS. IT LOOKS CERTAIN THAT A
WIDESPREAD PCPN EVENT WILL CONTINUE TO UNFOLD OVER THE NRN 2/3RDS OF
THE CWFA TODAY BASED ON WHATS HAPPENING CURRENTLY AND THE EXPECTED
INCREASE IN FORCING LATER THIS MORNING AND EARLY THIS AFTERNOON AS
THE H8 LOW MOVES THROUGH SRN IA COINCIDENT WITH THE ENTRANCE REGION
OF AN H3 JET STREAK SETTING UP OVER THE WESTERN GREAT LAKES.
ALSO...SOME TSRA WILL BE POSSIBLE CONSIDERING WHAT IS ONGOING OVER
NERN NE THIS MORNING IN THE GRADIENT REGION OF STEEP H7-5 LAPSE
RATES...WHICH THE GFS MOVES EAST OVER THE CWFA BY 18Z.  EXPECT THE
GREATEST COVERAGE AND HIGHER QPF AMOUNTS WILL BE NORTH OF I80 WITH
AMOUNTS/COVERAGE DECREASING TO THE SOUTH.  THE BIG QUESTION WILL BE
PCPN TYPE OVER THE NRN HALF OF THE CWFA.  H8 TEMPS BELOW 0C...STRONG
FORCING VIA JET DYNAMICS...LOW LEVEL CONVERGENCE AND FRONTOGENESIS...
AND LOW DRY AIR ADVECTION ON INCREASING NE-N SURFACE WINDS THIS
MORNING ALL ARGUE FOR MAINLY SN NORTH THIRD. HOWEVER...ALL OF THIS
WILL BE COMING TOGETHER MAINLY AFTER SUNRISE. THE LATE MARCH SUN MAY
BE STRONG ENOUGH TO WARM THE LOW LEVELS JUST ENUF TO PREVENT A
COMPLETE CHANGE OVER.  WILL GO WITH THE ASSUMPTION THAT THE FORCING
AND ADVECTION OF LOWER DEWPOINTS WILL BE ENUF TO KEEP MOST OF THE
PCPN AS SNOW THIS MORNING RESULTING N BANDS OF MODERATE TO POSSIBLY
HEAVY SNOW AT TIMES ALONG AND NORTH OF HIGHWAY 30 WITH A RAIN/SNOW
MIX ALONG THE I80 CORRIDOR AND ALL RAIN SOUTH. KEPT SNOW FALL AMOUNTS
IN THE NORTH IN THE 1 TO 3 RANGE AND EXPECT THIS TO BE MAINLY ON
UNPAVED SURFACES. WILL ALSO MENTION IN THE HWO THAT HIGHER AMOUNTS
COULD OCCUR WITH THE POTENTIAL EXISTING FOR SOME THUNDER SNOW.
ACCUMULATIONS SHOULD DROP OFF QUICKLY TO THE SOUTH WITH LESS THAN AN
INCH EXPECTED ALONG I80.  FORCING WILL MOVE EAST OF THE REGION LATE
THIS AFTERNOON AND THIS EVENING...SO POPS HAVE BEEN TAPERED OFF FROM
WEST TO EAST.  KEPT SOME LINGERING 20S IN THE SOUTHEAST AFTER
MIDNIGHT FOR CONTINUITY.  WENT WITH THE COLDER NAM GUIDANCE FOR MINS
TONIGHT DUE TO THE STRONG LOW LEVEL CAA EXPECTED BEHIND THE SYSTEM
AND THE DISTINCT POSSIBILITY OF SNOW COVER IN THE NORTH.     ..DLF..

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
WILL WALK OUT LIGHT SNOW/FLURRIES OR A MIX OUT OF THE SOUTHERN CWA
FRI MORNING WITH SLIGHT CHC POPS...BUT CHANCES ARE WITH PROGRESSIVE
NATURE TO THE SYSTEM THAT MOST EVERYTHING WILL HAVE EXITED THE CWA
BY 12Z FRI. EXPECT CLEARING FOR A MOSTLY SUNNY TO PARTLY SUNNY DAY
FRI WITH SOME DIURNAL CU POSSIBLE IN STEEP LLVL LAPSE RATES...PLUS
THE CHC FOR NORTHEAST LLVL FETCH TO ADVECT SOME LK STRATUS TOWARD
THE NORTHEASTERN CWA. EVEN WITH SOME INSOLATION AND MIXING...EXTENT
OF COOL THICKNESSES/THERMAL PROFILES SUGGEST WIDESPREAD HIGHS ONLY
IN THE MID TO UPPER 40S...OR EVEN COOLER IN THE NORTH WITH
LINGERING SNOW COVER FROM THU-THU EVENING. EXTENT OF COOL HIGH
PRESSURE AND CAA SUPPORT LOWS FRI NIGHT/EARLY SAT MORNING IN THE
LOW TO MID 20S...WITH EVEN SOME UPPER TEENS POSSIBLE IN FAVORED COOL
AIR DRAINAGE REGIONS OF THE NORTHERN HALF OF THE DVN CWA.
ALTHOUGH THERMAL PROFILES MODERATE ON SAT...COOL START TO DAY AND
INITIAL WEAK MIXING REGIME SUGGEST HIGH TEMPS MAY HAVE TROUBLE
REACHING MOST OF THE MODEL/GUIDANCE HIGH TEMP VALUES OF LOW TO MID
50S. BUT LATE MARCH INSOLATION WILL HAVE ITS AFFECT...BEFORE LATE
DAY CLOUD INCREASE COMMENCES DUE TO PROCESSES OFF TO THE WEST.

SPEAKING OF THE PROCESSES OFF TO THE WEST...THE NEW 00Z GFS AND
ECMWF IN RELATIVELY GOOD AGREEMENT IN SUGGESTING GULF OF AK WAVE
ENERGY CARVING OUT BROAD TROFFINESS OVER THE WESTERN CONUS...WITH
WAVE ENERGY THEN TRYING TO EJECT OUT IN BOTH THE NORTHERN STREAM
AND SOUTHERN STREAM ACRS THE MID CONUS BY SUNDAY. EXTENT OF WARM
MOIST CONVEYOR IN RETURN FLOW UP OFF THE GULF INTO THESE PROCESSES
FOR PRECIP GENERATION STILL SOMEWHAT AT QUESTION WITH
PHASING/TIMING ISSUES AT THIS POINT...BUT INCREASING POPS BY SAT
NIGHT AND ESPECIALLY SUNDAY LOOK IN ORDER. LATEST ROUND OF MODELS
ADVERTISE WARM ENOUGH RETURN FLOW FOR MAINLY RAIN SAT NIGHT AND
INTO SUNDAY NIGHT...BUT THE FAR NORTH MAY BE CLOSE TO MIX PARAMETERS.
WITH ACTIVE WEST-SOUTHWEST FLOW PATTERN SETTING UP OVER THE MID
CONUS...THE CWA COULD BE ON FRINGE OF A HEAVY PRECIP MAKING MACHINE
DEPENDING ON HOW FAR NORTH OR SOUTH MAIN WAVE PROPAGATION PATHWAY
OCCURS OUT OF THE SOUTHERN PLAINS AND UP THE OH RVR VALLEY MON INTO
TUE...WITH EVEN SNOW NOT OUT OF THE QUESTION IN THE NORTH ESPECIALLY
IF THE COOLER GFS HAS ITS WAY. NO CHANGES TO GRIDS PAST SUNDAY FOR
NOW.     ..12..

&&

.AVIATION...
IFR TO LIFR CONDITIONS SHOULD DEVELOP THIS MORNING AT KCID KDBQ KMLI
AS MIX OF RN/SN CONTINUES TO DEVELOP OVER THE REGION.  THE BULK OF
THE WIDESPREAD PCPN IS EXPECTED TO STAY NORTH OF KBRL  TODAY
THEREFORE AT KBRL...ANTICIPATE MAINLY MVFR CONDITIONS AFTER 12Z WITH
BRIEF PDS OF IFR POSSIBLE AFTER 15Z.  THE 12Z TAFS WILL PROBABLY NOT
INCLUDE THE MENTION OF THUNDER...HOWEVER ISOLATED TSRA/TSSN MAY
IMPACT KCID KMLI AND KBRL AFT 15Z.  PCPN WILL BE DIMINISHING LATE
THIS AFTERNOON AND THIS EVENING AND EXPECT CONDITIONS GRADUALLY
IMPROVING TO VFR FROM NW TO SE AFTER 00Z.   ..DLF..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/12
Hazardous weather outlook, Mar 27, 4:05 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT THU MAR 27 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
505 AM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
PRECIPITATION WILL BECOME WIDESPREAD OVER THE AREA THIS MORNING INTO
THIS AFTERNOON.  A MIX OF RAIN AND SNOW WILL CHANGE TO ALL SNOW
EARLY THIS MORNING NORTH OF HIGHWAY 30.  FROM HIGHWAY 30 SOUTH...THE
PRECIPITATION WILL BE MAINLY RAIN...WITH SNOW AT TIMES ALONG THE
INTERSTATE 80 CORRIDOR.  ISOLATED THUNDERSTORMS WILL ALSO BE
POSSIBLE THIS MORNING AND EARLY THIS AFTERNOON SOUTH OF HIGHWAY 30.
SOME OF THESE STORMS COULD PRODUCE SOME SMALL HAIL NEAR THE MISSOURI
BORDER INTO WEST CENTRAL ILLINOIS.

ABOUT 1 TO 3 INCHES OF SNOW...WITH ISOLATED HIGHER AMOUNTS...WILL BE
POSSIBLE BY LATE THIS AFTERNOON OVER NORTHERN SECTIONS...ROUGHLY
NORTH OF HIGHWAY 30. MOST OF THE ACCUMULATING SNOW WILL OCCUR ON
ELEVATED AND UNPAVED SURFACES. SNOWFALL ACCUMULATIONS LESS THAN AN
INCH ON GRASSY AREAS ARE POSSIBLE ALONG THE INTERSTATE 80 CORRIDOR
TODAY.

THE SNOW AND RAIN WILL GRADUALLY END FROM NORTH TO SOUTH LATE THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER A QUIET START TO THE WEEKEND...THE WEATHER PATTERN MAY BECOME
MORE ACTIVE IN OR NEAR THE AREA FROM LATE SATURDAY NIGHT INTO
EARLY NEXT WEEK. LATEST INDICATIONS SUGGEST THAT THERE WILL BE A
CHANCE FOR RAIN AND EVEN SOME THUNDERSTORMS SPREADING INTO PORTIONS
OF THE AREA LATE SATURDAY NIGHT AND LASTING INTO SUNDAY. LOCALLY
HEAVY RAIN MAY EVEN BE POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 80.
ANOTHER STORM SYSTEM MAY THEN MOVE OUT OF THE SOUTHERN PLAINS AND
AFFECT PORTIONS OF THE AREA AGAIN MONDAY INTO TUESDAY WITH EITHER
RAIN...SNOW OR BOTH. SINCE THESE SYSTEMS HAVE YET TO DEVELOP...THERE
IS STILL MUCH UNCERTAINTY ON WHERE THE EVENTUAL TRACK OF THE STORMS
WILL OCCUR AND WHAT TYPE AND AMOUNT OF PRECIPITATION THEY WILL
PRODUCE. STAY TUNED FOR LATER FORECASTS AND STATEMENTS CONCERNING
THIS POTENTIALLY ACTIVE WEATHER PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

DLF/12

In the hours before

Special weather statement, Mar 27, 3:12 AM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 AM CDT THU MAR 27 2008

IAZ040>042-051>054-271115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA
412 AM CDT THU MAR 27 2008

...A MIX OF RAIN AND SNOW BECOMING ALL SNOW THIS MORNING...

A MIX OF RAIN AND SNOW WILL CONTINUE TO DEVELOP EARLY THIS
MORNING. THE MIXED PRECIPITATION IS EXPECTED TO CHANGE TO ALL SNOW
BETWEEN 7 AM AND 9 AM. ONLY MINOR ACCUMULATIONS ARE EXPECTED
THROUGH 9 AM. ANY ACCUMULATIONS THAT OCCUR WILL BE MAINLY ON
UNPAVED AND ELEVATED SURFACES.

A PERIOD OF HEAVIER SNOW IS STILL EXPECTED OVER THE AREA LATE THIS
MORNING AND EARLY THIS AFTERNOON. ACCUMULATIONS OF 1 TO 3 INCHES
WILL BE POSSIBLE BY THE TIME THE SNOW TAPERS OFF LATER THIS
AFTERNOON.

DLF
Special weather statement, Mar 27, 3:14 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 AM CDT THU MAR 27 2008

IAZ040>042-051>054-271130-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA
414 AM CDT THU MAR 27 2008

...A MIX OF RAIN AND SNOW BECOMING ALL SNOW THIS MORNING...

A MIX OF RAIN AND SNOW WILL CONTINUE TO DEVELOP EARLY THIS
MORNING. THE MIXED PRECIPITATION IS EXPECTED TO CHANGE TO ALL SNOW
BETWEEN 7 AM AND 9 AM. ONLY MINOR ACCUMULATIONS ARE EXPECTED
THROUGH 9 AM. ANY ACCUMULATIONS THAT OCCUR WILL BE MAINLY ON
UNPAVED AND ELEVATED SURFACES.

A PERIOD OF HEAVIER SNOW IS STILL EXPECTED OVER THE AREA LATE THIS
MORNING AND EARLY THIS AFTERNOON. ACCUMULATIONS OF 1 TO 3 INCHES
WILL BE POSSIBLE BY THE TIME THE SNOW TAPERS OFF LATER THIS
AFTERNOON.

DLF

The radar

The Quad Cities radar (KDVN), 116 km away, was scanning. The volume nearest the first event began at 13:55 UTC.

Open the radar archive at this moment

Event by event

7 winter weather, 1 hail. Local standard time, as filed.

Winter Weather, Delaware

When
March 27, 6:15 AM CST to 5:40 PM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

A trained spotter measured 4.0 inches of snow at Edgewood.

Winter Weather, Dubuque

When
March 27, 6:15 AM CST to 5:40 PM CST
Where
Dubuque forecast zone
Reported by
Official NWS Observations
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

The official NWS observer at Dubuque measured 4.4 inches of snow. This established a new record for seasonal snowfall of 76.2 inches. The previous seasonal snowfall record was 75.7 inches set during the 1961-62 season.

Winter Weather, Buchanan

When
March 27, 6:30 AM CST to 4:00 PM CST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Winter Weather, Benton

When
March 27, 7:00 AM CST to 3:45 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Winter Weather, Linn

When
March 27, 7:40 AM CST to 7:45 PM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Hail, Louisa

When
March 27, 7:55 AM CST to 8:05 AM CST
Where
Louisa County, 3 mi E of Letts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.330, -91.172

A trained spotter reported penny size hail fell for 10 minutes that covered the ground.

Winter Weather, Jones

When
March 27, 10:15 AM CST to 5:00 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
March 27, 10:30 AM CST to 7:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88226, 88227, 88225, 88224, 88230, 88231, 88229, 88228.